Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 2, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 1, 2025, 10:22 PM CDT for Edwards County, Pawnee County, Stafford County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 1, 2025, 10:22 PM CDT (03:22 UTC)
- Expired
- Apr 1, 2025, 11:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Pawnee County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 10:46 PM CDT | HAIL 0.75 | Larned, KS | |
| Apr 1, 10:46 PM CDT | HAIL 0.75 | Larned, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3781 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
763
WUUS53 KDDC 020322
SVRDDC
KSC047-145-185-020400-
/O.NEW.KDDC.SV.W.0002.250402T0322Z-250402T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1022 PM CDT Tue Apr 1 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Pawnee County in south central Kansas...
Northwestern Stafford County in south central Kansas...
Northeastern Edwards County in south central Kansas...
* Until 1100 PM CDT.
* At 1021 PM CDT, a severe thunderstorm was located near Garfield,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Garfield around 1025 PM CDT.
Frizell around 1030 PM CDT.
Larned around 1035 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3793 9922 3803 9939 3834 9903 3826 9903
3826 9872
TIME...MOT...LOC 0321Z 223DEG 40KT 3803 9928
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO2 follow-up statements
280
WWUS53 KDDC 020329
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1029 PM CDT Tue Apr 1 2025
KSC047-145-185-020400-
/O.CON.KDDC.SV.W.0002.000000T0000Z-250402T0400Z/
Pawnee KS-Stafford KS-Edwards KS-
1029 PM CDT Tue Apr 1 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR EASTERN PAWNEE...NORTHWESTERN STAFFORD AND NORTHEASTERN EDWARDS
COUNTIES...
At 1028 PM CDT, a severe thunderstorm was located very near Garfield,
moving northeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Frizell and Larned around 1035 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3793 9922 3803 9939 3834 9903 3826 9903
3826 9872
TIME...MOT...LOC 0328Z 223DEG 38KT 3808 9921
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO272
WWUS53 KDDC 020341
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1041 PM CDT Tue Apr 1 2025
KSC047-020351-
/O.CAN.KDDC.SV.W.0002.000000T0000Z-250402T0400Z/
Edwards KS-
1041 PM CDT Tue Apr 1 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EDWARDS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3800 9913 3800 9934 3801 9934 3834 9903
3826 9903 3826 9872
TIME...MOT...LOC 0341Z 234DEG 21KT 3810 9915
$$
KSC145-185-020400-
/O.CON.KDDC.SV.W.0002.000000T0000Z-250402T0400Z/
Pawnee KS-Stafford KS-
1041 PM CDT Tue Apr 1 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR EASTERN PAWNEE AND NORTHWESTERN STAFFORD COUNTIES...
At 1041 PM CDT, a severe thunderstorm was located near Zook, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Larned around 1045 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3800 9913 3800 9934 3801 9934 3834 9903
3826 9903 3826 9872
TIME...MOT...LOC 0341Z 234DEG 21KT 3810 9915
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 9:55 PM CDT, 27 minutes earlier. Its key messages:
- Strong surface low will support dangerous fire weather conditions west of a dryline this afternoon, and severe thunderstorm potential to its east.
- Widespread, multi-day precipitation event coming into focus Thursday through Saturday.
- Below-normal temperatures also likely Thursday through Saturday.
Area forecast discussion, Apr 1, 9:55 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 955 PM CDT Tue Apr 1 2025 .KEY MESSAGES... - Strong surface low will support dangerous fire weather conditions west of a dryline this afternoon, and severe thunderstorm potential to its east. - Widespread, multi-day precipitation event coming into focus Thursday through Saturday. - Below-normal temperatures also likely Thursday through Saturday. && .UPDATE... Issued at 946 PM CDT Tue Apr 1 2025 -- Mesoscale Discussion Isolated supercells are still possible along and ahead of a dryline through 11 pm. These storms could contain large hail. However, a cold front could result in a line of storms before midnight across Pratt, Stafford, Barber and Comanche counties. These storms may contain winds up to 60 mph and hail as large as quarter size. The chances for severe storms will shift east of Pratt and Barber counties by 1 am. && .DISCUSSION... Issued at 200 PM CDT Tue Apr 1 2025 19Z upper air RAP analysis and water vapor satellite imagery reveal southwesterly flow sits atop the central and southern plains ahead of weak, broad troughing over the western CONUS with an embedded shortwave trough now ejecting onto the central plains. As these features approach, an already ~990-mb cyclone centered over west-central KS will deepen further and shift across KS this afternoon and evening. As this happens, a dryline will sharpen and translate eastward across our area while a cold front approaches from the north. Deep boundary layer mixing west of the dryline will support strong southwesterly winds, blowing dust, and dangerous fire weather conditions, especially along and west of US-283. East of the dryline, strong southerly winds will draw moisture poleward, fortifying thermodynamic profiles amidst robust kinematics, which will set the stage for the potential for severe thunderstorms this evening. Current thinking is thunderstorms will initiate near the cold front/dryline triple point around 23-01Z across our east/northeast zones, and rapidly move northeast into central KS. While residence time in our area is likely to be limited, any storm that develops will be capable of producing hail up to the size of tennis balls and winds in excess of 60 mph. The tornado threat will be near zero as storms will struggle to mature fully before exiting our area, but cannot be entirely ruled out. Overnight, the aforementioned cold front will pass through our area, and northerly winds will advect cooler air equatorward with Wednesday morning lows ranging from the low/mid 30s northwest to the mid/upper 40s southeast. Daytime Wednesday, short range ensembles are in agreement shortwave ridging will pass overhead between a pair of shortwave troughs embedded within the broader, longwave trough that encompasses the western CONUS. While cooler post-frontal air will be in place across southwest KS, downsloping west-northwest winds will promote afternoon highs in the mid/upper 60s for most, with the Red Hills region reaching the low 70s. Thursday through the end of the period, medium range ensembles suggest the broad, longwave trough over the western CONUS will finally pick up speed and eject onto the High Plains by the weekend. As this synoptic feature closes in, precipitation chances will gradually increase, and confidence is growing in a multi-day, multi-round precipitation event continuing from Thursday afternoon through Saturday night. At the moment, the Friday afternoon through Saturday evening period appears to be the peak, with NBM pops well into the likely (55-74%) and definite (75-100%) categories. Precipitation will fall as mostly rain, however, there is a brief period Saturday evening as the precipitation is tapering off in a switch to snow, especially across our northwest zones, as cold air spills into southwest KS. Once all is said and done, the ECMWF EPS and GEFS ensembles indicate widespread 0.5-1" of precipitation is expected, which mirrors 72-hr NBM probability of QPF > 0.75" in the 50-80% range for all zones. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 600 PM CDT Tue Apr 1 2025 Southwest winds of 15-25 kt will continue this evening. A sfc low pressure center will eventually form over the state through tonight and into the overnight hours. We will eventually see W to NW winds by tomorrow in the 15-25 kt range as well. As far as storms go, the most likely terminal being impacted late this evening still looks to be KHYS. Will have VCTS/CB groups for this terminal tonight. KDDC/KGCK might see VCSH, but there is a general trend of keeping the storms east of this terminal. && .FIRE WEATHER... Issued at 200 PM CDT Tue Apr 1 2025 Dangerous fire weather conditions are likely this afternoon, mainly along and west of US-283. Short range ensembles are in agreement a deep surface low will translate across KS today, with a sharpening dryline reaching between US-283 and US-183 by mid-afternoon. Deep boundary layer mixing to the west of this feature will support strong southwesterly winds sustained in the 25-35 mph range with gusts up to 50 mph, and relative humidity dropping into the 10-15% range. As a result, a Red Flag Warning remains in effect for all counties along and west of US-283 through 8pm CDT this evening. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Finch DISCUSSION...Springer AVIATION...Sugden FIRE WEATHER...Springer
Hazardous weather outlook, Apr 1, 4:01 AM CDT, 18 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 401 AM CDT Tue Apr 1 2025 KSZ030-031-043>046-061>066-074>081-084>090-020915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 401 AM CDT Tue Apr 1 2025 /301 AM MDT Tue Apr 1 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A Red Flag Warning is in effect today west of highway 283. Please refer to the latest RFW for more details. Wind gusts today in excess of 50 mph will create areas of blowing dust which may locally reduce visibilities. There is a slight risk of severe thunderstorms east of highway 183. Hail larger than tennis ball size, wind gust 65 mph or higher and even a tornado or two may be possible from the strongest storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Elevated fire risk possible Wednesday Hard Freeze possible Sunday and Monday morning. a 50-80% chance for lows to be 25 degrees or less. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 7pm east of highway 183.
In the hours before
Special weather statement, Apr 1, 7:01 PM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
701 PM CDT Tue Apr 1 2025
KSZ030-031-045-046-020030-
Rush KS-Trego KS-Ellis KS-Ness KS-
701 PM CDT Tue Apr 1 2025
...GUSTY SHOWERS AND THUNDERSTORMS WILL IMPACT CENTRAL
NESS...SOUTHEASTERN TREGO...RUSH AND ELLIS COUNTIES THROUGH 730 PM
CDT...
At 700 PM CDT, Doppler radar was tracking gusty showers and
thunderstorms along a line extending from near Hays to 6 miles
southeast of Beeler. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alexander, Emmeram, Schoenchen, Yocemento, La Crosse, Otis, Timken,
Hays, Nekoma, Hargrave, Bison, Pfeifer, Shaffer, Antonino, Victoria,
Walker, Ness City, Bazine, Catherine, and Munjor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3835 9903 3837 10025 3839 10025 3902 9938
3908 9904
TIME...MOT...LOC 0000Z 251DEG 53KT 3889 9936 3837 10011
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TATROSpecial weather statement, Apr 1, 10:04 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1004 PM CDT Tue Apr 1 2025
KSZ065-066-020330-
Stafford KS-Pawnee KS-
1004 PM CDT Tue Apr 1 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PAWNEE AND
NORTHWESTERN STAFFORD COUNTIES THROUGH 1030 PM CDT...
At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm near
Larned, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Radium around 1010 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3809 9907 3820 9914 3827 9903 3826 9903
3826 9861
TIME...MOT...LOC 0303Z 234DEG 42KT 3818 9900
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TATROSpecial weather statement, Apr 1, 10:17 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1017 PM CDT Tue Apr 1 2025
KSZ065-066-079-020400-
Stafford KS-Pawnee KS-Edwards KS-
1017 PM CDT Tue Apr 1 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN PAWNEE...NORTHWESTERN
STAFFORD AND NORTHEASTERN EDWARDS COUNTIES THROUGH 1100 PM CDT...
At 1017 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garfield, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Garfield around 1020 PM CDT.
Frizell and Larned around 1030 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3789 9930 3797 9943 3806 9937 3831 9904
3826 9903 3826 9881 3821 9874
TIME...MOT...LOC 0317Z 226DEG 50KT 3801 9931
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 7:01 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush | 29 min |
| Apr 1, 10:04 PM CDT | Special Weather Statement | DDC | Stafford | 26 min |
| Apr 1, 10:17 PM CDT | Special Weather Statement | DDC | Pawnee | 43 min |
| Apr 1, 10:58 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 24 min |
| Apr 2, 12:06 AM CDT | Special Weather Statement | DDC | Pratt | 54 min |
| Apr 2, 12:21 AM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.